Kansas, 2008

Hail in Kansas, June 15, 2008

June 15, 2008 · NWS EAX · 6 events in 2 counties and zones

During the morning and afternoon hours of June 15th, a large Mesoscale Convective System (MCS) developed across portions of Nebraska, Iowa, and Kansas, and dropped southeast through the area. There were several reports of severe weather.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EAX wrote it up.

During the morning and afternoon hours of June 15th, a large Mesoscale Convective System (MCS) developed across portions of Nebraska, Iowa, and Kansas, and dropped southeast through the area. There were several reports of severe weather. Winds between 60 to 75 mph were reported in portions of Schuyler, Sullivan, Grundy, and Nodaway counties, during the late morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before the first event at Jun 15, 5:33 PM CST, 10 minutes earlier.

Area forecast discussion, Jun 15, 5:33 PM CST, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
633 PM CDT SUN JUN 15 2008

...UPDATED AVIATION DISCUSSION...

.DISCUSSION...

FOR THE REST OF THE AFTERNOON AND EVENING HOURS...ONGOING LINE OF
STORMS ACROSS THE REGION TODAY WILL CONTINUE TO PUSH SOUTH AND
EAST...EXITING THE FORECAST THIS EVENING. SURFACE OBS SHOW A
MESO-HIGH DEVELOPING IN THE WAKE OF THE STORMS ACROSS NORTHERN
MISSOURI. WITH THE H8 SOUTHWEST JET FEEDING MOISTURE ACROSS THE HIGH
SHOWER AND THUNDERSTORM ACTIVITY IS EXPECTED TO CONTINUE
REDEVELOPING ACROSS THE WESTERN EDGE OF THE HIGH...IN EASTERN
KANSAS...AND MOVE ACROSS THE FORECAST AREA THROUGH THE EARLY EVENING
HOURS. HOWEVER...AS THE EVENING HOURS WARE ON THE H8 JET WILL FOCUS
ITSELF...AND ASSOCIATED THUNDERSTORM ACTIVITY...ACROSS SOUTHEAST
KANSAS INTO SOUTHERN MISSOURI.

OTHERWISE...OVERNIGHT THE WEAK FRONT ACROSS IOWA AND SOUTHEAST
NEBRASKA...BEST DEFINED BY A COMBINATION OF WIND AND DEW
POINTS...WILL SWEEP SOUTH THROUGH NORTHERN MISSOURI. THE COOL DRY
AIR BEHIND THE FRONT WILL KEEP SURFACE WINDS FROM A GENERALLY
NORTHERNLY DIRECTION THROUGH TUESDAY MORNING...HELPING KEEP
TEMPERATURES A LITTLE BELOW SEASONALLY NORMAL VALUES.

GENERAL FLOW ACROSS THE PLAINS WILL BE AN ESTABLISHED NORTHWEST FLOW
THROUGH THE WORK WEEK AND INTO NEXT WEEK. THIS WILL KEEP THE FOCUS
OF THUNDERSTORM ACTIVITY EARLY IN THE WORK WEEK TO OUR SOUTHWEST
WITH THE HELP OF A PERSISTENT WEAK SURFACE HIGH. THIS WILL GIVE
EASTERN KANSAS AND THE NORTHERN HALF OF MISSOURI A FEW RAIN FREE
DAYS.

NEXT CHANCE FOR ANY THUNDERSTORM ACTIVITY WILL MOVE BACK INTO THE
FORECAST AREA THURSDAY NIGHT. MID RANGE SOLUTION FROM THE GFS AND
ECMWF BOTH KEY ON A SHORTWAVE PROGGED TO CREST THE WEST CONUS RIDGE
DURING THE DAY THURSDAY...MOVING THROUGH THE LOWER MISSOURI RIVER
VALLEY THAT NIGHT. OF COURSE THE CHANCE OF THUNDERSTORM ACTIVITY
COULD SPEED UP OR SLOW DOWN BY 12 HOURS AS TYPICAL TIMING ISSUE WILL
ABOUND WITH ANY FORECAST SHORTWAVES IN THIS PATTERN.

LEFT THE REMAINDER OF THE FORECAST DRY FOR FRIDAY ON THROUGH NEXT
WEEKEND. WHAT SHORTWAVES ARE FORECAST ARE VERY SMALL AND
TRANSIENT...AND WITH THE RIDGE EXPANDING EAST...CONFIDENCE IN THE
MODEL SOLUTIONS AT THIS TEMPORAL RANGE IS MINIMAL. OTHERWISE...
TEMPERATURES NEXT WEEKEND SHOULD RANGE ABOVE NORMAL.

CUTTER

&&

.AVIATION...

FOR THE 00Z TAFS...BROKEN MID LEVEL CLOUDINESS WILL CONTINUE TO FORM
AND SPREAD ACROSS THE TERMINALS THIS EVENING WITH ISOLATED
THUNDERSTORMS PASSING NEARBY THROUGH ABOUT 03Z AT STJ AND 04-05Z AT
MCI/MKC. OTHERWISE...VFR CONDITIONS WILL PREVAIL WITH THE EXCEPTION
THAT SOME MVFR FOG FORMS AT STJ SHORTLY BEFORE SUNRISE.

MJ

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
Hazardous weather outlook, Jun 15, 12:07 PM CST, 5 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
107 PM CDT SUN JUN 15 2008

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-161100-
ATCHISON KS-MIAMI-LINN KS-DONIPHAN-LEAVENWORTH-WYANDOTTE-
JOHNSON KS-ATCHISON MO-NODAWAY-WORTH-GENTRY-HARRISON-MERCER-
PUTNAM-SCHUYLER-HOLT-ANDREW-DE KALB-DAVIESS-GRUNDY-SULLIVAN-ADAIR-
BUCHANAN-CLINTON-CALDWELL-LIVINGSTON-LINN MO-MACON-PLATTE-CLAY-
RAY-CARROLL-CHARITON-RANDOLPH-JACKSON-LAFAYETTE-SALINE-HOWARD-
CASS-JOHNSON MO-PETTIS-COOPER-BATES-HENRY-
107 PM CDT SUN JUN 15 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL
AND WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

A VERY MOIST AIRMASS...THAT WAS SPREAD ACROSS THE REGION THIS
MORNING...HAS HELPED FUEL A LINE OF THUNDERSTORMS THAT HAS PUSHED
SOUTH AND EAST ACROSS THE OUTLOOK AREA THUS FAR TODAY. THIS LINE OF
STORMS WILL CONTINUE TO PUSH SOUTH AND EAST THROUGH THE REST OF THE
AFTERNOON HOURS. THERE WILL BE SOME POTENTIAL FOR LARGE HAIL AND
DAMAGING WINDS WITH THE STORMS ALONG THE LEADING EDGE...BUT MOST OF
THE ACTIVITY WILL STAY BELOW SEVERE LIMITS FOR THE REST OF THE DAY.
INTERMITTENT THUNDERSTORM ACTIVITY WILL CONTINUE BEHIND THE INITIAL
LINE OF STORMS...BUT BRIEF HEAVY RAIN WITH OCCASIONAL CLOUD TO GROUND
LIGHTNING AND GUSTY WINDS...ALL BELOW SEVERE LIMITS...ARE ALL THAT
ARE EXPECTED.

PERSONS WITH OUTDOOR PLANS ON FATHERS DAY SHOULD REMAIN ALERT FOR
RAPIDLY CHANGING WEATHER CONDITIONS AND BE PREPARED TO QUICKLY MOVE
TO SHELTER IF THREATENING WEATHER APPROACHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A CHANCE OF THUNDERSTORM ACTIVITY WILL MOVE BACK INTO THE OUTLOOK
AREA THURSDAY NIGHT. SEVERE WEATHER MAY BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED THROUGH THE REST OF THE AFTERNOON.

CUTTER

In the hours before

Local storm report, Jun 15, 1:13 PM CST, 4 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
213 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1237 PM     TSTM WND GST     1 E CLINTON             38.37N 93.75W
06/15/2008  E60 MPH          HENRY              MO   TRAINED SPOTTER

            PEA SIZED HAIL ALSO REPORTED

&&

FORTIN
Special weather statement, Jun 15, 1:30 PM CST, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
230 PM CDT SUN JUN 15 2008

KSZ060-MOZ053-152000-
BATES-LINN-
230 PM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT FOR BATES AND LINN COUNTIES UNTIL 300 PM
CDT...

AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHWEST OF
BLUE MOUND TO MOUND CITY TO 5 MILES SOUTHEAST OF BUTLER TO APPLETON
CITY...MOVING SOUTH AT 30 MPH.

THESE STORMS WILL BE NEAR...
  HUME...PRESCOTT...BLUE MOUND AND RICH HILL BY 240 PM CDT.

THE TOWNS OF FOSTER...WORLAND AND ROCKVILLE ARE ALSO IN THE PATH OF
THESE STORMS.

WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS ALONG A GUST
FRONT AHEAD OF THE THUNDERSTORMS AND RAINFALL. PENNY SIZED HAIL CAN
BE EXPECTED WITHIN THE THUNDERSTORMS IN EASTERN LINN AND WESTERN
BATES COUNTY.

21
Local storm report, Jun 15, 1:31 PM CST, 4 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0209 PM     HAIL             7 S WHITEMAN AFB        38.63N 93.55W
06/15/2008  M0.75 INCH       JOHNSON            MO   TRAINED SPOTTER

&&

BOOKBINDER
Special weather statement, Jun 15, 1:34 PM CST, 4 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
234 PM CDT SUN JUN 15 2008

MOZ045-046-152000-
COOPER-PETTIS-
234 PM CDT SUN JUN 15 2008

...SIGNIFICANT WEATHER ALERT FOR SOUTHEASTERN PETTIS AND SOUTHWESTERN
COOPER COUNTIES UNTIL 300 PM CDT...

AT 231 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM SEDALIA TO 8 MILES
NORTH OF COLE CAMP TO COLE CAMP...MOVING EAST AT 35 MPH.

THESE STORMS WILL BE NEAR...
  SMITHTON BY 245 PM CDT.
  OTTERVILLE BY 255 PM CDT.

THE TOWN OF SEDALIA MEMORIAL AIRPORT IS ALSO IN THE PATH OF THESE
STORMS.

SMALL HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH THESE STORMS.

21
Local storm report, Jun 15, 3:45 PM CST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
445 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0137 PM     TSTM WND GST     1 E CLINTON             38.37N 93.75W
06/15/2008  E60.00 MPH       HENRY              MO   TRAINED SPOTTER

            PEA SIZED HAIL ALSO REPORTED

&&

MJ
Local storm report, Jun 15, 4:21 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT SUN JUN 15 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      3 NW TIGHTWAD           38.34N 93.58W
06/15/2008                   HENRY              MO   LAW ENFORCEMENT

            FLOWING WATER UP TO ONE AND A HALF FEET WAS REPORTED ON

            HIGHWAY C NEAR TIGHTWAD. THE ROAD WAS TEMPORARILY CLOSED.

&&

GAMIS

The radar

The Pleasant Hill radar (KEAX), 58 km away, was scanning. The volume nearest the first event began at 23:45 UTC.

Open the radar archive at this moment

Event by event

6 hail. Local standard time, as filed.

Hail, Wyandotte

When
June 15, 5:43 PM CST
Where
Wyandotte County, 3.62 mi NNE of Edwardsville
Measured
0.75 in hail
Reported by
Public
Coordinates
39.120, -94.800

Hail, Leavenworth

When
June 15, 7:47 PM CST
Where
Leavenworth County, 2.14 mi W of Leavenworth
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.320, -94.960

Hail, Leavenworth

When
June 15, 7:50 PM CST
Where
Leavenworth County, 0.53 mi E of Leavenwrth Sherman A
Measured
2.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -94.920

Hail, Leavenworth

When
June 15, 7:55 PM CST
Where
Leavenworth County, 2.14 mi W of Wadsworth Station
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
39.280, -94.940

Hail, Leavenworth

When
June 15, 7:55 PM CST
Where
Leavenworth County, (Flv)ft Leavenworth
Measured
1 in hail
Reported by
COOP Observer
Coordinates
39.350, -94.920

Hail, Leavenworth

When
June 15, 7:56 PM CST
Where
Leavenworth County, 0.53 mi E of Leavenwrth Sherman A
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
39.370, -94.920

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2008Every state in 2008This day in weather historyWarnings in Kansas, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 112597, 112591, 112594, 112593, 120094, 112596.